Using drugs to treat a leading cause of osteoporosis is worse than doing nothing at all, according to a study published in the Annals of Internal Medicine.
Although most cases of osteoporosis are linked to bone loss caused by the normal ageing process, another leading cause of the disease is an overactive parathyroid gland (hyperparathyroidism). This is commonly treated by doctors using a class of prescription drugs called bisphosphonates, including alendronate (marketed under the brand name Fosamax) and ibandronate (Boniva), which are supposed to strengthen bones.
However, after analysing data from more than 6,000 people who were diagnosed with hyperparathyroidism between 1995 and 2010, scientists at UCLA have found that those drugs actually increase the risk of fracture. This means that taking them is worse than doing nothing at all to treat the condition, the university said.
The research also revealed that patients who have surgery to remove the overactive parathyroid glands have fewer subsequent bone fractures.
Among study participants who were not treated for hyperparathyroidism, there were 56 hip fractures per 1,000 people after 10 years.
Among those who had parathyroid surgery, there were just 20 fractures per 1,000 people.
For those taking bisphosphonate medications, the rate of hip fractures was 86 per 1,000 patients.
There were similar results when the researchers reviewed the number of bone fractures of all types (including hip fractures). For people who did not receive treatment, there were 206 fractures per 1,000; for those who had surgery, 157 fractures per 1,000; and for those taking bisphosphonate medications, 303 fractures per 1,000.
“Before this study, there was no data that compared parathyroid surgery with prescribing medication on the risk for fractures in people with hyperparathyroidism,” said Dr. Michael Yeh, an associate professor of surgery and medicine and first author of the study.
He said it was surprising that people taking medications had a higher risk for fractures, even though X-rays showed that they had similar gains in bone density to the people who had undergone surgery.
“The drugs make the bones look dense on scans, but that is deceptive,” Dr. Yeh added. “We must presume there is a defect in the quality of the bone. But we don´t know why.”